psychiatrist appointment. medication question

Discussion in 'General Parenting' started by Kjs, Apr 27, 2007.

  1. Kjs

    Kjs Guest

    Ok. difficult child has been awful, more awful since psychiatrist put him on remerom about a month or so ago. He has not been in class for about two weeks. (kicked out of one or another, or else refuses to go to class) Anyway. psychiatrist appointment. today. Stopped the remerom and put him on Abilify. Now, difficult child has a very touchy subject. His weight. He is not overweight, however things he is. If he puts on any weight he will not take this medication. psychiatrist said no weight gain with it, however, I am wondering if that is true or not. I haven't looked up all the side affects yet, just wondering what kind of experience anybody has had. How long it takes to start working. psychiatrist said he wants to see him back in two weeks to see how he is doing. I questioned him a lot, since difficult child was doing so well for about a year with just Lamictal. Now, since February he has just been out of control over the smallest things. psychiatrist said he really needs to try to get him in control, and once he is if things go well, then we can see about adjusting medications. if difficult child doesn't want to take them. He said the most important thing right now is to get him stabalized.
    difficult child was not happy, doesn't want to take any medications.
    School...his big issue is this kid does it and nothing happens so why do "I" always get in trouble. I told him he needs not to worry about others. If he just tries and works hard, he has no need to worry about anyone else.
    I get sucked into all his little tantrums and turns out to be a major meltdown for both of us. I know I need to back off, he just gets to me and I lose my temper.
    I had psychiatrist appointment. today and he changed me from zoloft to strata (something like that..don't have it with me right at the moment)

    Any information about abilify would be appreciated.
    Thanks
     
  2. smallworld

    smallworld Moderator

    From The Bipolar Child by Demitri and Janice Papolos:

    "Studies conducted with Abilify show that most -- but not all -- patients gain little if any weight; and the drug seems to cause no changes in the plasma glucose levels that might suggest risk of diabetes. Nor does it seem to increase serum cholesterol or other lipids."

    Atypical antipsychotics associated with significant weight gain include Risperdal, Zyprexa and Seroquel at dosages above 150 mg.
     
  3. oceans

    oceans New Member

    I was told that although any AP can cause some weight gain, the ones with the least amount of gain are Abilify or Geodon. I hope that this will be a positive change for your difficult child. Adding an AP to the Lamictal was a positive one for mine.

    Are you on this one?
    What is Strattera?
    (Pronounced Stra-tair-a)

    Strattera is the first and only non-stimulant medication approved by the US Food and Drug Administration (FDA) for the treatment of attention-deficit/hyperactivity disorder (ADHD) in children, adolescents, and adults. Strattera is a norepinephrine reuptake inhibitor, a class of ADHD treatment that works differently from the other ADHD medications available. Strattera is available by prescription only.

    This one is for ADD...perhaps you mean something else.
     
  4. smallworld

    smallworld Moderator

    Strattera is a medication prescribed for ADHD, but technically it's an antidepressant so I imagine it could be prescribed for anxiety/depression.
     
  5. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Abilify caused no weight gain for my son when he was on it and in fact, he actually lost weight even when he was on lithium.

    It was a very good medication for him and we are going to ask for him to be tried on it again. It helped him with clearing up some of his thinking skills and impulse problems.
     
  6. Sara PA

    Sara PA New Member

    Strattera is an SNRI antidepressant and has all the warnings about aggression, mania, hostility, suicidal ideation, etc all SSRI/SSRI-related antidepressants.
     
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Why was he removed from the Lamictal if it helped him?
     
  8. Kjs

    Kjs Guest

    He was not removed from Lamictal. psychiatrist removed remerom. difficult child was doing very well with just Lamictal alone for a long time. A few months ago everything just came crashing down. psychiatrist wanted to try to eliminate some anxiety and added lexapro. That caused him to not sleep. 4 or 5 nights straight he was awake. psychiatrist then switched from lexapro to remerom. Helped him sleep, but seemed to be getting worse with meltdowns..several a day, everyday. So, psychiatrist now discontinued remerom and wanted us to add Abilify. That was two days ago. difficult child does not want to take it. husband read that side affects can be:
    "Abilify can cause tardive dyskinesia, a condition marked by involuntary movements in the face and body, including chewing movements, puckering, puffing the cheeks, and sticking out the tongue. This condition may be permanent and appears to be most common among older adults, especially women. Ask your doctor for more information about this possible risk."
    So..it has not been started, need to call psychiatrist on Monday. difficult child had a good Saturday. I use to be optimistic when he would have a good day, hoping more would follow. Recently that is not the case, so we will see how Tomorrow goes. Currently only taking Lamictal and topomax - (that was prescribed by pediactric neurologist due to migraines)
     
  9. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My older son has serious anxiety, but he says antidepressants make him worse. He takes only Lamictal and a PRN tranquilizer. I'm not convinced SSRIs usually help anxiety. I've taken most of them...lol. The only one that helped was Paxil, and it helped the depression and Obsessive Compulsive Disorder (OCD) more than the anxiety. The other SSRIs made my anxiety far worse. Just my experience. If your son did the best on stand alone Lamictal, I would want him to take only that again, if he were my kid. Why add to the medications?
     
  10. Kjs

    Kjs Guest

    I took Paxil for years, and went off about a year ago because of a huge weight gain. since psychiatrist has tried several and I just do not like how I feel. the onlyone that actually made me feel so much better was Paxil. but the weight gain affected me and my energy level and just don't like that.
     
  11. oceans

    oceans New Member

    If he did great on just the lamictal, then why not see if it is still all he needs before adding others? If it seems that he does need something else, then you have to weigh out the benefits vs the gains. For my son right now the anti psychotic is a gain, and so he is taking that with the Lamictal. He said that it is helping him with his thoughts, and also his communication skills and comfort level around people. Many take AP's without the TD problem, but some have difficulties and need to stop taking it.
     
  12. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Kls, I gained fifty pounds on Paxil. Then I went to a Nutritionist and started working out and have gone from 175 to 125. It can happen :smile: I'm in a small size now!
     
Loading...